MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0204
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.During the procedure, two other coils were successfully implanted into the target location.While attempting to advance a smart coil through its introducer sheath, it would not advance past its initial position.Therefore, the smart coil was removed.After advancing approximately half of the next smart coil into the location, the vessel went into spasm and the coil could not be implanted.Therefore, the smart coil was removed.Angiography showed that bleeding had stopped; therefore, no additional coils were needed and the procedure ended.The relationship between the smart coil and the vasospasm was not specified.As of (b)(6) 2021, the patient is stable.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed the device was advanced from its starting position within the introducer sheath and had offset coil winds on the embolization coil; therefore, the reported inability to advance the coil from its starting position could not be confirmed.If the introducer sheath is not aligned properly within the hub of a parent microcatheter prior to advancement, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.During functional testing, the smart coil was re-sheathed to its starting position within its introducer sheath.The smart coil was then advanced through the introducer sheath with resistance due to the offset coil winds.Further evaluation revealed pusher assembly kinks.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12131983
Report Number3005168196-2021-01487
Device Sequence Number3592804
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public00814548015712
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2025
Device Model Number400SMTHXSFT0204
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF98174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer07/23/2021
Initial Report FDA Received Date07/07/2021
Supplement Report FDA Received Date08/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005